Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2017, 3:29 PM MST for Pima County, Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 3:29 PM MST (22:29 UTC)
- Expired
- Jul 15, 2017, 3:56 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WUUS55 KTWC 152229 SVRTWC AZC019-021-152315- /O.NEW.KTWC.SV.W.0035.170715T2229Z-170715T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 329 PM MST SAT JUL 15 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... Southeastern Pinal County in southeastern Arizona... * Until 415 PM MST * At 328 PM MST, a severe thunderstorm was located near Biosphere 2, or 11 miles northeast of Oro Valley, moving southwest at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Biosphere 2, Saddlebrooke, Oracle Junction and Catalina. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3262 11086 3260 11078 3250 11079 3250 11102 TIME...MOT...LOC 2228Z 038DEG 10KT 3257 11086 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
005
WWUS55 KTWC 152256
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
356 PM MST SAT JUL 15 2017
AZC019-021-152306-
/O.CAN.KTWC.SV.W.0035.000000T0000Z-170715T2315Z/
Pima-Pinal-
356 PM MST SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3262 11086 3260 11078 3250 11079 3250 11102
TIME...MOT...LOC 2248Z 038DEG 10KT 3251 11092
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:39 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 15, 2:39 PM MST, 50 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 239 PM MST Sat Jul 15 2017 .SYNOPSIS...A solid monsoon pattern remains in place with a chance of mainly afternoon and evening thunderstorms into the coming week. The stronger thunderstorms will produce locally heavy rainfall and strong winds. && .DISCUSSION...Still looking at a similar situation to 24 hours ago. The 12Z KTWC sounding showed very favorable conditions for thunderstorms with wet microburst potential. Precipitable water 1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE 1500 and plenty of conditional instability. After relatively easy initial development across the Mogollon Rim and isolated coverage elsewhere, prime-time for most of the rest of the area is still expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM. Strong outflows with organized thunderstorm complex potential in the early to mid evening over Pima, Pinal and Santa Cruz counties. Scattered showers and isolated thunderstorms will continue into the early morning hours under remnant circulation and debris cloud. Beyond tonight, we remain in a favorable pattern for additional thunderstorm development with a long fetch of deep moisture. High pressure generally centered north to northeast of the area will keep us open to easterly wave and inverted trough activity the first half of the week. A weak inverted trough remains immediately upstream in Chihuahua and southern New Mexico with that feature slowly rotating into our area over the next 48 hours. That should keep us busy, and keep enough of a flow to reset the atmosphere most days. We'll pick up a southerly component to our flow later in the new week but still nothing from the westerlies as the ridge shifts a little east. Thunderstorm chances will continue for our portion of the state through the week. && .AVIATION...Valid thru 17/06Z. Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the periods for the greatest coverage during the afternoon and evening hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Plenty of moisture for scattered mainly afternoon and evening thunderstorms through at least the middle of next week. The stronger thunderstorms will produce locally heavy rainfall and gusty winds. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Daytime temperatures will be at least a few degrees below seasonal normals during the upcoming week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 15, 2:42 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST 1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/15/2017 M66 MPH COCHISE AZ ASOS
KDUG REPORTED 57KTS AT 2107Z
&&
EVENT NUMBER TWC1700017
RHSpecial weather statement, Jul 15, 3:19 PM MST, 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 319 PM MST SAT JUL 15 2017 AZZ503-152300- Upper Santa Cruz River and Altar Valleys including Nogales- 319 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY UNTIL 400 PM MST... At 318 PM MST, Doppler radar was tracking a strong thunderstorm near Rio Rico, or 9 miles northwest of Nogales, moving southwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tumacacori-Carmen, Pena Blanca Lake and Rio Rico. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall may also occur with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3159 11110 3146 11092 3133 11106 3140 11127 TIME...MOT...LOC 2218Z 039DEG 18KT 3146 11105
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:35 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jul 14, 5:36 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 4 hr |
| Jul 14, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 49 min |
| Jul 14, 6:20 PM MST | Dust Storm Warning | TWC | Pinal | 90 min |
| Jul 14, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 14, 6:36 PM MST | Tornado Warning | TWC | Pinal | 24 min |
| Jul 14, 6:50 PM MST | Special Weather Statement | TWC | Pima | 25 min |
| Jul 14, 6:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 14, 7:01 PM MST | Tornado Warning | TWC | Pima, Pinal | 29 min |
| Jul 14, 7:33 PM MST | Special Weather Statement | TWC | Santa Cruz | 57 min |
| Jul 15, 3:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 15, 3:41 PM MST | Special Weather Statement | TWC | Pinal | 64 min |
| Jul 15, 3:59 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 6 hr |
| Jul 15, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Jul 15, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 15, 4:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 15, 4:52 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.